Texas, 2009

High Wind in Texas, November 13 to 15, 2009

November 13 to 15, 2009 · NWS MAF · 2 events in 1 county or zone

A strong upper level storm system approached west Texas and southeast New Mexico. The mid level winds increased in advance of the storm system, resulting in strong winds across the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system approached west Texas and southeast New Mexico. The mid level winds increased in advance of the storm system, resulting in strong winds across the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 13, 4:53 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 13, 4:53 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 AM CST FRI NOV 13 2009

.DISCUSSION...
LATEST AVIATION DISCUSSION INCLUDED BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AREAWIDE TODAY AND TONIGHT.  SOUTH TO
SOUTHWEST WINDS AROUND 10 MPH WILL INCREASE TO AT LEAST 15 TO
20KT SUSTAINED THIS AFTERNOON...WITH SOME GUSTS NEAR 30KT.  WINDS
WILL CONTINUE OUT OF THE SOUTHWEST THIS EVENING...BUT DIMINISH TO
AROUND 10KT BY 14/00Z.  67

&&

.PREV DISCUSSION... /ISSUED 300 AM CST FRI NOV 13 2009/

DISCUSSION...

WATER VAPOR IMAGERY SHOWS UPPER LEVEL RIDGE AXIS HAS SHIFTED TO
SOUTHERN/EAST TEXAS IN RESPONSE TO INCOMING UPPER TROUGH...NOW
EXTENDING FROM MT SW TO SOCAL...W/A GOOD FETCH OF SUBTROPICAL
MOISTURE BETWEEN IT AND CENTRAL TEXAS.  AT THE SFC...LEESIDE
TROUGHING THAT BEGAN YESTERDAY HAS STRENGTHENED AND SUNK SOUTHWARD
ALONG THE FRONT RANGE TO SE CO...AND WILL RESULT IN INCREASING
SOUTHWEST WINDS THROUGH THE GUADALUPE...DELAWARE...AND APACHE MTNS
TODAY.  HOWEVER...CONSIDERING NAM MOUNTAIN WAVE SIGNATURE PROGS
THROUGH THE GUADALUPES...AND LACK OF A TIGHTER H7 GRADIENT...WINDS
SHOULD STAY JUST BELOW NPW CRITERIA.  REGARDING THE TRACK AND TIMING
OF THE UPPER TROUGH SUNDAY/SUNDAY NIGHT...THE NAM...ECMWF...AND SREF
ARE CONVERGING ON CENTRAL KS BY 12Z MONDAY...WHILE THE
STILL-OUTLYING GFS LAGS IN THE SE TEXAS PANHANDLE.  EVEN ASSUMING
THE WORSE CASE SCENARIO USING THE GFS...NPW CRITERIA FOR MTN WINDS
WOULD STILL BE A STRUGGLE TO MEET...ALTHOUGH WINDY CONDITIONS WILL
PERSIST THRU THE WEEKEND.  ALSO...GIVEN THE LATEST TRACK
PROGS...CHANCES OF SHOWERS WILL BE MINIMAL AND CONFINED TO THE
NORTHERN FRINGES OF THE FA.

FOR TEMPS...TODAY WILL BE THE WARMEST DAY...WELL ABOVE
NORMAL...BEFORE THICKNESSES DECREASE W/THE APPROACH OF THE TROUGH.
FRONT IS DUE IN SUNDAY EVENING...W/MODELS AND GUIDANCE HAVING
TRENDED COOLER OVER THE PAST 24 HRS.  THIS PUTS TEMPS BELOW NORMAL
THRU MIDWEEK...TO NEAR NORMAL BY THURSDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Nov 13, 1:38 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 AM CST FRI NOV 13 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
238 AM CST FRI NOV 13 2009 /138 AM MST FRI NOV 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BEGIN TO INCREASE ACROSS THE GUADALUPE MOUNTAINS TODAY.
SOUTHWEST WINDS COULD EXCEED 35 MPH AT TIMES WITH GUSTS AS HIGH AS
55 MPH...ESPECIALLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST WINDS WILL CONTINUE TO BE ELEVATED IN THE GUADALUPE
MOUNTAINS SATURDAY.  WIND SPEEDS OF 30 TO 40 MPH...AND GUSTS AROUND
55 MPH...WILL BE POSSIBLE ESPECIALLY DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 13, 7:00 AM MST to 10:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
November 15, 6:51 AM MST to 7:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202237, 202238.